Let's talk about the meds. The MEDS. Goddammit.
Here's a brief overview of what's been going on, medication-wise.
In December, the Prozac I had been taking, successfully, for years, decided to stop working. Just like that! I took to my bed.
A few days later my doctor put me on Remeron, because it's fast-acting. I had never heard of Remeron. Scott said it sounded like Scooby-Doo saying "Enron," which sounded about right.
The Remeron worked great--SO GREAT IN FACT that in April, my doc suggested I go off the Prozac. Since it wasn't working, right?
Then, a few weeks later: ruh roh. The depression returned, but even worse, like it was all mad at me. My doctor put me back on Prozac--but since the Prozac takes a while to kick in, he upped the dose of Remeron. He did this twice, until I was no longer feeling completely and utterly sick and like my life was draining from me. So that was good.
But then I started having these…episodes. In general I'm a little lightheaded and spacey, nothing too dramatic, but enough that I need to hold onto handrails and should not operate heavy machinery. As if I ever should. But the episodes are far more dramatic. When these hit, I get so lightheaded I am about 99% sure my life is ending, imminently. My vision gets fuzzy, my limbs feel like they're not mine, I'm nauseated and shaky, and in general I feel as awful as I've ever felt in my life. Like I'm just bathed in awful.
Unfortunately the first time this hit, I was taking a nice long walk to visit my psychiatrist's office, which is about 4 miles from my home. How cheerfully I set out on my mission! There I was, happily marching across the Gowanus Canal, when my vision started winking in and out and I felt like I was floating and my arms weren't mine. Unfortunately every time I stopped to sit and regain full consciousness, it became harder and harder to stand up and get my limbs (the ones that clearly belonged to someone else) moving again. So the breaks became more frequent as I neared my destination, until I had to sit at pretty much every block. Sometimes just right there on the street. (Well, against a building. I didn't just plop down in the middle of the sidewalk.) An intelligent person would have tried to get a cab at this point, or sought out the nearest subway stop, but, you know.
I told my psychiatrist about this when I saw him, but by then I had had some water and some quality sitting time in his waiting room and actually felt fine. So maybe the extent of the awfulness I felt didn't come through in my retelling of it. He responded with something noncommittal, about keeping an eye on it, etc. Then it happened a few days later, and then again, and then another time, and each time it seemed even more likely that I might face-plant on the sidewalk. (Why always outside, Brain? Can't you do this when I'm near a fainting couch?) I thought maybe it was low blood pressure, but it feels also an awful lot like how I felt when I became anemic during pregnancy. Or maybe it's some thrilling combo of the two.
At any rate I Googled, as one does, and the Googling brought up a lot about Remeron and passing out, and I called my doctor, who recommended I stop the Remeron for a couple of days and then restart at the original dose. Of course there's a withdrawal syndrome for Remeron, of COURSE, but the danger that I might black out is more pressing, to my doctor's way of thinking, than my temporary discomfort. Which means that I might feel awful for the next few days, and I wouldn't even mind this so much except that I'm going to my college reunion this weekend. I apologize in advance, my Wellesley sisters, if I throw up into a flower arrangement. I probably won't. Probably.
The other problem with the Remeron is that I can no longer sleep. This is sad, as I enjoy sleeping. Remeron is supposed to help you sleep--in fact, it's often used to treat insomnia. In my case, I have to take it when I am on my way to slumberland, or I get a case of the Restless Legs that's so bad there's no way in hell I'll sleep that night. It seems, somewhat not surprisingly, that taking a pill, washing it down with some water and then squeezing one's eyes shut while thinking "OH MY GOD I NEED TO FALL ASLEEP RIGHT NOW OR ELSE" is not the most relaxing way to drift off. So I worry, and if I'm lucky I fall asleep anyway, but even if I do I tend to wake up every hour or so with some INCREDIBLY URGENT THOUGHT in my head. A few nights ago I lurched out of bed because I Had To Print An Email! And Read It To Scott! For instance. If I don't fall asleep, which usually I do not, I lie in bed twitching and dying and considering calling the Church to see if they'll give my legs a nice long exorcism.
While the Remeron gives me trouble when it comes to sleeping, my doctor has assured me that going off of it will cause (wait for it) sleeping problems. But then the Klonopin might help with that, being a benzo and all. It's getting very Go Ask Alice, around these parts. Maybe I'll wash these Bennies down with some LSD! What? Don't be such a square!
UGH. I can't believe I just wrote all this about these drugs. And now I'm going to publish. And you're going to read it. And I'm going to get an alarmed call from my mom. AGAIN. My poor mom.
Let's talk about the meds. The MEDS. Goddammit.